Hail, Greeley
- When
- June 14, 6:18 PM CST
- Where
- Greeley County, 5 mi WNW of Spalding
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.708, -98.460
The early to mid-evening hours on this Tuesday ended up being more active severe weather-wise than originally anticipated for several counties north of Interstate 80 in South Central Nebraska. Primarily between 7 and 10 PM CDT, a cluster of strong to severe thunderstorms pushed through areas primarily north of a line from near Loup City to York, before exiting into southeast Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
The early to mid-evening hours on this Tuesday ended up being more active severe weather-wise than originally anticipated for several counties north of Interstate 80 in South Central Nebraska. Primarily between 7 and 10 PM CDT, a cluster of strong to severe thunderstorms pushed through areas primarily north of a line from near Loup City to York, before exiting into southeast Nebraska. The majority of severe weather reports focused across Valley, Nance, Merrick and Polk Counties. Although these storms resulted in several reports of large hail up to golf ball size, and a few reports of strong winds of 50-60 MPH, the most dominant supercell storm of the evening also spawned a weak tornado that was on the ground for several minutes in northern Merrick County. No damage was reported from this tornado, and photographs revealed that it was landspout in nature, featuring a translucent condensation funnel. Hail-wise, the largest stones to golf ball size were reported near the communities of Spalding and Clarks. Well to the south of the main storm cluster, a smaller, weaker cluster of storms developed along an outflow boundary from the northern storms, with one of these storms dropping penny size hail in Hastings.
On the synoptic scale, the primary trigger for thunderstorms was a broad mid-level trough passing through the Central Plains. The initial severe storm development took place during the mid to late-afternoon hours in north central Nebraska along an inverted surface trough axis, extending northwest from a weak low pressure center near Kansas City. As the northern Nebraska storms dropped southeast into the local area, they became increasingly organized, taking full advantage of a mesoscale environment featuring 1500-2500 J/kg mixed-layer CAPE, but only modest deep-layer vertical wind shear around 30 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 14, 5:19 PM CST, 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 619 PM CDT TUE JUN 14 2011 .AVIATION...00Z TAF. A FEW THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON IN RESPONSE TO AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE REGION. THOUGH AN ISOLATED STORM NEAR KGRI CAN NOT BE RULED OUT...THINK THE ODDS ARE THAT THE TERMINAL LOCATION WILL REMAIN DRY...SO WILL NOT CARRY ANY PRECIPITATION. TIME CROSS SECTIONS SUGGEST A PRIMARILY VFR PERIOD FOR KGRI...HOWEVER THE 14.21Z GFS LAV GUIDANCE SHOWS SOME CHANCE OF LIGHT FOG AT KGRI LATE TONIGHT INTO EARLY WEDNESDAY MORNING. THE 14.18Z NAM BUFR SOUNDINGS DO NOT REALLY SHOW MUCH FOG POTENTIAL...AND THE 14.15Z SREF PROBABILITIES FOR VISIBILITIES LESS THAN 3SM ARE ALMOST NIL. WILL KEEP THE FOG OUT OF THE FORECAST...BUT WILL WATCH THE TRENDS. WINDS WILL BE FAIRLY LIGHT THROUGH THE PERIOD AND GENERALLY HAVE A WESTERLY COMPONENT TO THEM. && .PREV DISCUSSION... /ISSUED 340 PM CDT TUE JUN 14 2011/ SHORT TERM...TONIGHT THROUGH 12Z THURSDAY. BIGGEST FORECAST CHALLENGES INCLUDE CHANCE OF PRECIPITATION THIS EVENING WITH THE PASSING MID-LEVEL WAVE. ENSEMBLES INDICATE A DECENT SHOT AT A LITTLE RAIN WITH THE WAVE MOVING THROUGH DURING THE LATE AFTERNOON/EARLY EVENING. ANY STORMS THAT DEVELOP WITH THE WAY COULD BE STRONG AS INSTABILITY INCREASES. WIND SHEAR WILL BE MARGINAL. CIN STILL EXISTS OVER A GOOD EASTERN TWO THIRDS OF THE CWA...SO THIS WOULD HAVE TO ERODE FOR STRONGER ACTIVITY. CONVECTIVE TEMPERATURES ARE IN THE MID TO UPPER 80S FOR MUCH OF THE AREA...AND GETTING CLOSER TO THAT THIS AFTERNOON AS INSOLATION CONTINUES. THERE IS GENERAL AGREEMENT OF DRYING OUT BY LATE EVENING...WITH ENSEMBLES IN AGREEMENT WITH OPERATIONAL MODELS. SHORT STORY IS THAT RIDGING WILL DOMINATE THE SHORT TERM PAST THE EARLY EVENING. BASICALLY A TEMPERATURES FORECAST HERE...AND WILL GENERALLY MAKE MINOR MODIFICATIONS WITH THE AID OF VERIFICATION DATA. HOLDING ON TO SLIGHT CHANCES OF RAIN FOR LATE WEDNESDAY NIGHT WITH THE A LOW-LEVEL JET DEVELOPING AND THE POSSIBILITY OF GOOD THETA E ADVECTION AND MOISTURE CONVERGENCE. ENSEMBLES ARE NOT THAT IMPRESSIVE...SO EVEN THOUGH OPERATIONAL MODELS ARE PEGGING US WITH COPIOUS QPF...I WILL NOT GET THAT EXCITED OVER THIS QPF AS OF YET. LONG TERM...STARTING 12Z THURSDAY. PRIMARY FORECAST CONCERNS CENTER UPON CHANCES FOR PRECIPITATION AS WELL AS SEVERE WEATHER. LONG TERM MODEL GUIDANCE CONTINUES TO SUGGEST THE MID AND UPPER LEVEL FLOW WILL REMAIN FROM THE WEST/SOUTHWEST ACROSS THE CENTRAL PLAINS AS UPPER LEVEL RIDGING PERSIST OVER THE SOUTHERN CONUS...AND TROUGHING CONTINUES OVER THE WEST. LEE SIDE SURFACE TROUGHING ACROSS THE FRONT RANGE...ALONG WITH SURFACE CYCLOGENESIS OVER EASTERN COLORADO...WILL LIKELY RESULT IN A WARM FRONT POSITIONING ITSELF OVER NORTHERN KANSAS OR SOUTHERN NEBRASKA. RESULTANT LOW LEVEL WAA AS WELL AS ISENTROPIC UPGLIDE AND SATURATION ALONG THE 315K AND 320K SURFACES SHOULD RESULT IN SOME SCATTERED PRECIPITATION ACROSS THE CWA. AT THIS TIME IT APPEARS THE BULK OF THE ISENTROPIC UPGLIDE AND SATURATION WILL OCCUR OVER OUR NORTHEASTERN CWA AND WILL CONCENTRATE THE HIGHEST POPS FOR THURSDAY ACROSS OUR NORTHEAST AS A RESULT. A 60KT LLJ IS THEN EXPECTED TO DEVELOP ACROSS CENTRAL KANSAS...WITH THE NOSE OF THIS LLJ PUSHING INTO SOUTH CENTRAL KANSAS THUS ALLOWING FOR AN AREA OF LOCALLY MAXIMIZED LOW LEVEL THETA-E ADVECTION ACROSS PORTIONS OF SOUTH CENTRAL NEBRASKA. WENT AHEAD AND KEPT POPS GOING ACROSS THE ENTIRE CWA THURSDAY NIGHT/FRIDAY MORNING AS A RESULT...WITH THE HIGHEST POPS RELEGATED TO OUR NORTH AND EAST NEAR AND JUST AHEAD OF THE LLJ NOSE. SEVERAL SMALL SCALE MID LEVEL PERTURBATIONS ARE FORECAST TO PUSH OVER THE AREA WITHIN THE MEAN MID LEVEL FLOW FRIDAY AND SATURDAY. IN ADDITION...A WEAK SURFACE BOUNDARY IS EXPECTED TO MEANDER BACK AND FORTH ACROSS THE CENTRAL PLAINS DURING THIS SAME TIME PERIOD. IT IS NOT CLEAR AT THIS TIME WHETHER OR NOT THE SURFACE BOUNDARY WILL REMAIN FARTHER SOUTH OVER KANSAS...OR WORK ITS WAY NORTH INTO NEBRASKA...NOR IS IT CLEAR WHETHER OR NOT ENOUGH MID LEVEL OMEGA WILL BE PRESENT WITH ANY OF THE SMALL SCALE PERTURBATIONS TO PROMOTE PRECIPITATION PRODUCTION. WITH ABUNDANT LOW LEVEL MOISTURE REMAINING IN PLACE HOWEVER...WILL GO AHEAD AND STAY THE COURSE BY KEEPING SLIGHT CHANCE POPS GOING ACROSS THE CWA FRIDAY AND SATURDAY. A 60-70KT LLJ IS EXPECTED TO PUSH INTO NORTH CENTRAL KANSAS SATURDAY NIGHT INTO SUNDAY MORNING...WITH THE BULK OF LOW LEVEL THETA-E ADVECTION EXPECTED OVER SOUTH CENTRAL NEBRASKA. WILL GO AHEAD AND MAINTAIN POPS ACROSS THE ENTIRE CWA SATURDAY NIGHT/SUNDAY MORNING...WITH THE HIGHEST POPS RELEGATED NORTH OF HIGHWAY 6. LONG TERM MODEL GUIDANCE THEN SUGGESTS THE LONG WAVE TROUGH OVER THE WESTERN CONUS WILL PUSH EASTWARD INTO THE ROCKY MOUNTAIN RANGE EARLY NEXT WEEK...WITH PLENTY OF MID LEVEL WAA AND DPVA RESULTING IN INCREASED OMEGA ACROSS THE CENTRAL PLAINS. GIVEN THE INCREASINGLY ACTIVE PATTERN HEADING INTO THE EARLY PART OF NEXT WEEK...WILL GO AHEAD AND KEEP POPS GOING FOR THE ENTIRE CWA TO FINISH OUT THE EXTENDED FORECAST PERIOD. ABUNDANT LOW LEVEL MOISTURE WILL PROMOTE 0-1KM MLCAPE VALUES NEAR 4000J/KG ACROSS MUCH OF THE CWA DURING THE DAY THURSDAY. FORECAST PROXIMITY SOUNDINGS SUGGEST A CAPPING INVERSION SHOULD KEEP CONVECTIVE ACTIVITY ELEVATED THROUGH MUCH OF THE DAY. THAT BEING SAID...THERE ARE INDICATIONS...ESPECIALLY FROM THE OPERATIONAL GFS...THAT MID LEVEL SATURATION COULD DRASTICALLY DECREASE THE ELEVATED WARM LAYER BY THURSDAY AFTERNOON THUS RESULTING IN SEVERE CONVECTION. WILL GO AHEAD AND INCLUDE SEVERE WORDING IN THE HWO FOR THURSDAY AS A RESULT. NOT COMPLETELY SOLD ON THE SEVERE POTENTIAL THURSDAY NIGHT/FRIDAY MORNING AS FORECAST PROXIMITY SOUNDINGS FROM THE OPERATIONAL GFS SUGGEST OVERNIGHT CONVECTION WILL LIKELY BE ROOTED NO LOWER THAN 700MB...IN WHICH CASE AROUND 1000J/KG ELEVATED CAPE WOULD BE UTILIZED. NOT SURE WELL SEE MUCH IN THE WAY OF LARGE HAIL PRODUCTION WITH THESE RELATIVELY LOW INSTABILITY VALUES AND DEEP LAYER BULK SHEAR NEAR 30KTS. THAT BEING SAID...IF UPDRAFTS CAN SOME HOW BECOME ROOTED CLOSER TO 800MB...CLOSER TO 2000J/KG OF ELEVATED INSTABILITY WOULD BE UTILIZED WHICH COULD RESULT IN LARGE HAIL PRODUCTION. CURRENT THINKING IS 800MB MAY BE A BIT OF A STRETCH...BUT SEVERE WORDING IS ALREADY IN THE HWO FOR THURSDAY NIGHT AND AIR PARCELS WOULD NOT HAVE TO DIG MUCH DEEPER BEFORE REALIZING MUCH HIGHER INSTABILITY VALUES. WILL KEEP THE SEVERE WORDING GOING IN THE HWO FOR THURSDAY NIGHT AS RESULT. ABUNDANT LOW LEVEL MOISTURE WILL KEEP 0-1KM MLCAPE VALUES NEAR 4000J/KG FRIDAY THROUGH SUNDAY AND ALTHOUGH THUNDERSTORM CHANCES ARE NOT ALL THAT GREAT ON ANY ONE OF THESE DAYS...WILL NEED TO TO CONTINUE MENTIONING THE SEVERE WEATHER POSSIBILITY IN THE HWO JUST IN CASE CONVECTIVE INITIATION IS REALIZED. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...HEINLEIN LONG TERM...BRYANT AVIATION...KING
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 212 PM CDT TUE JUN 14 2011 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 151200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 212 PM CDT TUE JUN 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE OF STRONG THUNDERSTORMS DURING THE LATE AFTERNOON AND EARLY EVENING. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS TO 50 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE OUTLOOK AREA THURSDAY THROUGH MONDAY. SEVERE WEATHER WILL BE POSSIBLE THURSDAY AND THURSDAY EVENING...WITH HAIL TO THE SIZE OF GOLF BALLS AND THUNDERSTORM WIND GUSTS TO 70 MPH NOT OUT OF THE QUESTION. A FEW STRONG TO SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE THURSDAY NIGHT INTO EARLY FRIDAY MORNING...WITH HAIL TO THE SIZE OF QUARTERS BEING THE PRIMARY SEVERE WEATHER THREAT. ALTHOUGH NOT AS LIKELY...ISOLATED SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE FRIDAY THROUGH SUNDAY. HAIL TO THE SIZE OF GOLF BALLS...THUNDERSTORM WIND GUSTS TO 70 MPH AND ISOLATED TORNADOES WILL ALL BE POSSIBLE SHOULD SEVERE WEATHER PRESENT ITSELF FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HEINLEIN/BRYANT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
644 PM CDT TUE JUN 14 2011
NEZ039-040-046-047-150030-
GREELEY NE-HOWARD NE-SHERMAN NE-VALLEY NE-
644 PM CDT TUE JUN 14 2011
...SIGNIFICANT WEATHER ADVISORY FOR VALLEY...SHERMAN...NORTHWESTERN
HOWARD AND GREELEY COUNTIES UNTIL 730 PM CDT...
AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF
ERICSON TO 8 MILES NORTHEAST OF ORD TO ANSLEY...AND MOVING SOUTHEAST
AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS. IN ADDITION...OUTFLOW AHEAD OF THE
STORMS COULD ALSO CAUSE WINDS TO GUST TO NEAR 50 MPH.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
ARCADIA...
NORTH LOUP...
SCOTIA...
LITCHFIELD...
GREELEY...
LOUP CITY...
SHERMAN RESERVOIR DAM...
SPALDING...
COTESFIELD...
ASHTON...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4175 9830 4161 9828 4147 9837 4109 9901
4118 9921 4152 9922 4171 9891 4175 9888
TIME...MOT...LOC 2343Z 302DEG 27KT 4191 9863 4166 9879
4133 9934The Grand Island radar (KUEX), 154 km away, was scanning. The volume nearest the first event began at 00:18 UTC.
22 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Wind gusts were estimated at 60 MPH.
A weak tornado touched down in northern Merrick County, with no damage reported.
Hail up to the size of ping pong balls fell for 10 minutes.
Golf ball size hail was accompanied by wind gusts estimated at 50 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyThe tornado archive for Nebraska, 2011Warnings in Nebraska, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318403, 318404, 318407, 318408, 318409, 318411, 318412, 318413, 318415, 318431, 318418, 318416, 318417, 318419, 318424, 318420, 318421, 318422, 318423, 318425, 318426, 318427, 318429, 318430.